Kentucky, 2006

Flash Flood and Hail in Kentucky, June 20, 2006

June 20, 2006 · NWS LMK · 6 events in 3 counties and zones

S. Highway 60 near Lewisport in Hancock County were closed due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Sand Hill Road and U.S. Highway 60 near Lewisport in Hancock County were closed due to high water. Thunderstorm winds downed trees over much of north central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 20, 2:01 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 2:01 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT TUE JUN 20 2006

.SHORT TERM (TONIGHT-WEDNESDAY)...

SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS THE SOUTHERN
PARTS OF CENTRAL KENTUCKY THIS AFTERNOON. CUMULUS WAS DEVELOPING
OVER THE NORTHERN HALF OF THE FORECAST AREA...BUT AS OF 1830Z NO
THUNDERSTORMS HAD DEVELOPED.

MODELS BRING A SHORT WAVE SOUTHEAST FROM IOWA INTO THE LOWER OHIO
VALLEY THIS EVENING. WITH A FRONTAL BOUNDARY ALONG AND JUST NORTH OF
THE OHIO RIVER...EXPECT THUNDERSTORMS TO DEVELOP NEAR THE FRONT AS
THE SHORT WAVE DROPS SOUTH TONIGHT. POPS WILL INCREASE DURING THE
LATE AFTERNOON AND EVENING AHEAD OF THE SHORT WAVE ENERGY. A FEW OF
THESE STORMS COULD BECOME STRONG OR EVEN ISOLATED SEVERE.

ON WEDNESDAY...THE HEAT AND HUMIDITY SET IN ACROSS THE AREA.
TEMPERATURES AT 700 MB AND 500 MB WARM BUT THERE SHOULD STILL BE
ENOUGH INSTABILITY FOR SPOTTY SHOWERS...ESPECIALLY ACROSS THE NORTH
NEARER TO THE OUTLOOK AREA FOR SEVERE THUNDERSTORMS.

WILL STAY CLOSE GENERALLY CLOSE TO GFS TEMPERATURE GUIDANCE.

SCHOLZ

.LONG TERM (WEDNESDAY NIGHT-TUESDAY)...

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...

GENERALLY THROUGH THIS PERIOD...WEATHER WILL BE GOVERNED BY UPPER
LEVEL S/W PASSING THROUGH IN THE MEAN FLOW.  DIURNALLY DRIVEN
CONVECTION IS A GOOD BET EACH AFTERNOON AND INTO THE EVENING HOURS.
TEMPERATURES WILL CONTINUE TO RUN ABOVE AVERAGE WITH UPPER 80S AND
LOWER 90S EXPECTED OVER MUCH OF THE REGION.  COMBINING THIS WITH
DEW POINTS IN THE UPPER 60S TO NEAR 70...AFTERNOON HEAT INDEX
READINGS IN THE 95 TO 100 DEGREE RANGE.  06Z AND 12Z GFS RUNS SHOW
SLOW MOVING FRONTAL BOUNDARY PUSHING INTO THE REGION EARLY FRIDAY.
CURRENT FCST HANDLES THIS WELL AND WILL CONTINUE TO HIGHER POPS
THROUGH THIS PERIOD.

FRIDAY THROUGH TUESDAY...

SFC FRONTAL BOUNDARY WILL BE THE FOCUS OF RENEWED CONVECTIVE
DEVELOPMENT FOR FRIDAY AND INTO SATURDAY.  SFC FRONT IS FORECAST TO
MOVE SLOWLY SOUTHWARD THROUGH THE REGION AND THEN ACTUALLY MAY BEGIN
TO STALL A BIT ACROSS TO OUR SOUTHEAST THROUGH MONDAY AFTERNOON.
FOR NOW WILL KEEP CHANCE POPS IN FOR SUNDAY AND WILL LEAVE
MONDAY/TUE DRY FOR NOW.  A BIT OF A COOL DOWN IS EXPECTED WITH THIS
FRONT WITH AFTERNOON HIGHS IN THE LOWER TO MID 80S ON SAT/SUN WITH
TEMPERATURES MODERATING ON MON/TUE BACK INTO THE MID AND UPPER 80S.

-MJ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 20, 4:30 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT TUE JUN 20 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
530 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST THROUGH THE EVENING HOURS. THE
BEST CHANCES FOR STORMS ARE SOUTHWEST OF A JASPER TO FORT KNOX TO
RICHMOND LINE WHERE THE HIGHEST VALUES OF INSTABILITY AND MOISTURE
EXIST...THOUGH SOME ISOLATED CELLS CANNOT BE RULED OUT ELSEWHERE.

ANY STORMS THIS EVENING ARE CAPABLE OF PRODUCING HEAVY RAIN...
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...AND SMALL HAIL. THERE
IS A RISK OF AN ISOLATED SEVERE STORM...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. LOCALIZED HEAVY RAINFALL AND MINOR
FLOODING IS POSSIBLE DUE TO THE HIGH AMOUNTS OF MOISTURE IN THE
ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED WEDNESDAY AND THURSDAY. WITH HIGH TEMPERATURES EXPECTED TO
TOP OUT AROUND 90...COMBINED WITH HIGH DEWPOINTS...HEAT INDEX
READINGS WILL LIKELY REACH IN THE 94 TO 99 DEGREE RANGE DURING THE
AFTERNOON.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA FRIDAY AND SATURDAY
BRINGING A BETTER CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA.
THE MOST WIDESPREAD STORMS SHOULD BE NEAR THE OHIO RIVER AND ACROSS
SOUTHERN INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY INSTANCES
OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL OUR SPOTTER PHONE LINE...OR USE THE E-SPOTTER
SYSTEM ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS

In the hours before

Special weather statement, Jun 20, 2:49 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 PM EDT TUE JUN 20 2006

KYZ075-202015-
MONROE-
249 PM CDT TUE JUN 20 2006

...STRONG THUNDERSTORMS OVER MONROE COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST TOMPKINSVILLE...OR 18 MILES
NORTHWEST OF CELINA...AND MOVING SOUTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR TOMPKINSVILLE BY 255 PM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, Jun 20, 4:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
501 PM EDT TUE JUN 20 2006

INZ089-202130-
PERRY-
401 PM CDT TUE JUN 20 2006

...STRONG STORM WITH HEAVY RAIN OVER PERRY COUNTY JUST SOUTH OF
I-64...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF SANTA CLAUS...OR 27 MILES
NORTHEAST OF ROCKPORT...AND MOVING SOUTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL MOVE THROUGH CENTRAL SECTIONS OF PERRY COUNTY. WATCH
FOR PONDING WATER ON AREA ROADWAYS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS

The radar

The Louisville radar (KLVX), 60 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Breckinridge

When
June 20, 4:45 PM EST to 4:46 PM EST
Where
Breckinridge County, Mc Daniels
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -86.433

Thunderstorm Wind, Hancock

When
June 20, 8:20 PM EST
Where
Hancock County, Lewisport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -86.900

Flash Flood, Hancock

When
June 20, 8:47 PM EST to 10:00 PM EST
Where
Hancock County, Lewisport
Reported by
LAW ENFORCEMENT
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Sand Hill Road and U.S. Highway 60 were closed due to high water.

Thunderstorm Wind, Ohio

When
June 20, 9:54 PM EST
Where
Ohio County, Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -86.917

Thunderstorm Wind, Ohio

When
June 20, 10:00 PM EST
Where
Ohio County, Beaver Dam
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.400, -86.883

Thunderstorm Wind, Ohio

When
June 20, 10:09 PM EST
Where
Ohio County, 3 mi S of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.350, -86.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511744, 5511745, 5511746, 5511747, 5511748, 5511749.